Wisconsin, 2020

Tornado and Hail in Wisconsin, September 25, 2020

September 25, 2020 · NWS DLH · 13 events in 2 counties and zones

A strong, late season cold front worked through the Northland on the evening of the 25th. Ample shear was in place along with cold air aloft to lead to the development of storms that were efficient hail producers across parts of northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong, late season cold front worked through the Northland on the evening of the 25th. Ample shear was in place along with cold air aloft to lead to the development of storms that were efficient hail producers across parts of northwest Wisconsin. One of the storms was able to tap into the strong shear and produce a brief, weak tornado that produced tree damage near Upson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 25, 5:45 PM CST, 1 hour earlier.

Area forecast discussion, Sep 25, 5:45 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Duluth MN
645 PM CDT Fri Sep 25 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 421 PM CDT Fri Sep 25 2020

Low pressure was located over northern Manitoba this afternoon
with a cold front trailing southward into far northwestern
Ontario and central Minnesota. A second area of low pressure was
observed in central Minnesota with a cold front trailing into
eastern Nebraska. Additionally, the remnants of a warm front were
washing out along the South Shore of Lake Superior. A line of
thunderstorms was observed ahead of the cold front across north-
central Minnesota with cloud cover spreading across much of
northeastern Minnesota and northwest Wisconsin. Across northwest
Wisconsin, CAPE was building to around 1000-1500 J/kg with
relatively little CIN in place. Effective shear of 50 to 60 knots
is in place across this area as well. Hi-res CAMs are developing
storms in this environment by 23-00z across northwest Wisconsin
and quickly moving them eastward out of the CWA by 02-03z. Given
the strong shear in place, rotating updrafts are expected leading
to a large to potentially very large hail threat. Analogue
soundings across northwest Wisconsin show numerous instances of 2+
inch hail, so if storms can develop, rapid intensification will
be possible with an attendant hail threat. Damaging wind gusts
will be possible with midlevel winds around 70 knots and DCAPE
around 600 J/kg. Additionally, SRH in excess of 200 m2/s2 will be
in place leading to the threat for a tornado or two as well,
especially in any discrete storms. Some question remains as to if
deep convection can initiate with the cloud cover in place, but
with the convection already seen along the Iron Range, confidence
in storm development in the next few hours is increasing.

Quiet conditions under variably cloudy skies will be seen for the
balance of the evening and overnight in the wake of the cold
front. With a weak pressure gradient behind the front, winds will
be light tonight and lows will settle into the middle 40s to
middle 50s. The light winds and lingering moisture will lead to
areas of fog tonight as well. Saturday will see another shortwave
trough approach from the west with yet another cold front while
the tail end of tonight's cold front moves back north into
northwest Wisconsin as a warm front. Showers and storms will
become possible by mid to late morning ahead of the cold front,
but better chances will be seen during the afternoon and evening
hours. Northwest Wisconsin will again see the potential for strong
to severe storms with CAPE around 1500 J/kg, but capping looks to
keep storms from firing until later in the afternoon and evening
with a low-level jet developing and a cold front contributing to
initiation. Strong shear of 50 to 60 knots will be in place
leading to a large hail threat once again along and north of the
warm front. Any storm near the front will also have a tornadic
potential as well. Much of this activity looks to clear the
Northland by the late evening hours with quieter conditions
expected by the early morning hours under clearing skies. Highs
Saturday will be in the 60s and lower 70s with overnight lows in
the 40s to near 50.

.LONG TERM...(Sunday through Friday)
Issued at 421 PM CDT Fri Sep 25 2020

An active and cooler pattern will be in place through much of the
extended. Low pressure across Ontario will keep cool northwest
flow in place across the Northland for Sunday before moving off
to the northeast on Monday while the northwest flow persists. With
the cooler air aloft, this will lead to instability during the
afternoon hours resulting in shower chances across much of the
region for Sunday and Monday afternoons. Tuesday will see another
area of low pressure move from the Ohio Valley northward to James
Bay with another upper low/shortwave rides the northwest flow and
combines with it. This will keep shower chances in place for
Tuesday and Wednesday as the upper low is slow to move out along
with persistent cool northwest flow. The pattern then remains
active for the remainder of the work week per the GFS and ECMWF.
The GEM remains an outlier at this point keeping activity well to
the south but opted to run with the more active solution per the
GFS/ECMWF for this update.

Sunday will see near normal temperatures in the upper 50s to
middle 60s before cooling heading into the new week. Below normal
highs in the 50s are expected for Monday and Tuesday before
additional cooler air arrives with highs only reaching the 40s for
the latter half of the week. Lows look to reach freezing in some
spots by Thursday morning before being more widespread Friday
morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 645 PM CDT Fri Sep 25 2020

Storms are quickly traversing east across the Arrowhead and northern
WI this evening. Low level clouds that have been lingering over the
Northland throughout the day will likely continue to impact the
majority of the terminals. INL/BRD have a better chance of seeing
cloud cover dissipate and return to VFR as a cold front slowly works
over these terminals. Overnight we expect another dose of fog across
most the terminals. The saturated ground and light mixing winds will
likely bring HIB/DLH/HYR down to at least LIFR. There is a chance
that the foggy conditions stick around past the morning hours
however, most of the short term model guidance is favoring visibility
improvements by mid morning. Another round of showers are expected
to move in by early afternoon across the region. Depending on how
much heating we are able to generate tomorrow the region could see
thunderstorm development in the evening.

&&

.MARINE...
Issued at 421 PM CDT Fri Sep 25 2020

Surface low pressure over central and southern Minnesota this
afternoon will lift toward Upper Michigan tonight. Showers and
thunderstorms are expected ahead of the low, some of which may be
strong to severe. Winds will generally be from the northeast
early this evening backing northwesterly as the low passes by.
Wind speeds will typically be less than 12 knots. Winds continue
to back becoming southwesterly Saturday morning and northeasterly
again by Saturday evening as another area of low pressure
propagates southeastward across northern Minnesota and western
Lake Superior. Storms may percolated once again Saturday
afternoon and evening and a few may be strong to severe. Winds
will back southwesterly for Sunday and wind speeds will increase
to 5 to 15 knots. Small Craft Advisories may be needed for
portions of the South Shore waters, near the Bayfield Peninsula,
and the North Shore from Grand Marais to Grand Portage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  67  48  63 /  10  50  50  20
INL  47  68  45  59 /   0  70  50  60
BRD  51  70  47  62 /   0  30  10  30
HYR  52  71  49  66 /  20  50  50  10
ASX  52  71  49  68 /  50  40  60  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...BJH
LONG TERM...BJH
AVIATION...Britt
MARINE...Huyck
Hazardous weather outlook, Sep 25, 2:06 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
306 PM CDT Fri Sep 25 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
306 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected through this evening. A few
storms may be strong to severe. Large hail to the size of golf
balls is possible and there is a small chance of hail to the size
of tennis balls. There is a small risk of tornadoes over northwest
Wisconsin. The storms will move out of the area by late evening.

Areas of fog will redevelop tonight. Fog may be locally dense
with visibility less than one-quarter mile in some spots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally dense fog will linger over portions of the Northland
Saturday morning.

Another round of thunderstorms is forecast Saturday afternoon. A
few of those storms Saturday may be strong to severe with large
hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and this evening.

LSZ121-140>148-261030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
306 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this afternoon and evening. A few
storms may be strong to severe with large hail to golf ball size
the main threat. Frequent cloud-to-water lightning is also
possible.

Dense fog may develop later tonight as a cold front moves over
the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of dense fog may linger in to Saturday morning. Another
round of thunderstorms is expected Saturday. A few of those storms
may also be strong to severe.

Strong southwest winds are forecast Sunday. Conditions may become
hazardous for smaller vessels from Grand Marais to Grand Portage.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 25, 4:26 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
526 PM CDT Fri Sep 25 2020

MNZ019-252300-
Central St. Louis-
526 PM CDT Fri Sep 25 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...

At 526 PM CDT, a strong thunderstorm was 7 miles south of Eveleth, or
21 miles east of Hibbing, moving east at 35 mph.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
frequent cloud-to-ground lightning can be expected with this storm.

This storm will be near...
  Whiteface Reservoir around 555 PM CDT.

Other locations impacted by this storm include Comstock Lake, Murphy
Lake, Markham, Makinen and Zim.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4730 9262 4745 9258 4741 9208 4720 9218
TIME...MOT...LOC 2226Z 284DEG 29KT 4736 9249

Huyck
Special weather statement, Sep 25, 4:30 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
530 PM CDT Fri Sep 25 2020

MNZ012-020-252300-
Northern Cook/Northern Lake-Southern Lake/North Shore-
530 PM CDT Fri Sep 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LAKE COUNTY...

At 530 PM CDT, strong thunderstorms were along a line extending from
11 miles southeast of Birch Lake, to 7 miles northwest of Whyte, to
10 miles northeast of Fairbanks, and moving east at 50 mph.

Wind gusts up to 40 mph, half-inch diameter hail, heavy downpours,
and frequent cloud-to-ground lightning can be expected with these
storms.

These storms will be near...
  Whyte around 540 PM CDT.
  Dumbbell Lake and Isabella around 550 PM CDT.
  Clear Lake and Finland around 600 PM CDT.

Other locations impacted by these storms include Murphy City, Wilson
Lake, Greenwood Lake, Silver Island Lake, Tettegouche State Park and
George Manitou State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4775 9106 4754 9107 4732 9131 4745 9178
      4768 9171
TIME...MOT...LOC 2230Z 267DEG 42KT 4764 9166 4754 9165 4745 9173

Huyck
Special weather statement, Sep 25, 4:52 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
552 PM CDT Fri Sep 25 2020

MNZ012-020-021-252315-
Northern Cook/Northern Lake-Southern Cook/North Shore-Southern
Lake/North Shore-
552 PM CDT Fri Sep 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOK AND
EAST CENTRAL LAKE COUNTIES...

At 551 PM CDT, strong thunderstorms were along a line extending from
Dumbbell Lake, to near Finland, to 8 miles southeast of Whyte, and
moving east at 45 mph.

Wind gusts up to 40 mph, dime size hail, torrential rainfall, and
frequent cloud-to-ground lightning can be expected with these storms.

These storms will be near...
  Dumbbell Lake around 555 PM CDT.
  Clear Lake around 600 PM CDT.
  Illgen City and Finland around 605 PM CDT.
  Little Marais around 610 PM CDT.
  Tofte and Taconite Harbor around 615 PM CDT.

Other locations impacted by these storms include Murphy City, Wilson
Lake, Temperance River State Park, Tettegouche State Park and George
Manitou State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4758 9073 4741 9102 4731 9117 4738 9153
      4769 9133 4768 9069
TIME...MOT...LOC 2251Z 271DEG 38KT 4763 9128 4747 9132 4739 9141

Huyck
Special weather statement, Sep 25, 5:47 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
647 PM CDT Fri Sep 25 2020

WIZ002-003-260000-
Bayfield-Ashland-
647 PM CDT Fri Sep 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BAYFIELD
AND NORTH CENTRAL ASHLAND COUNTIES...

At 646 PM CDT, strong thunderstorms were along a line extending from
29 miles southeast of Taconite Harbor, to 20 miles northeast of Sand
Island, to near Sand Bay, and moving east at 40 mph.

Wind gusts up to 30 mph, pea size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Madeline Island around 700 PM CDT.

Other locations impacted by these storms include Stockton Island,
Apostle Islands National Lake Shore, Red Cliff Reservation and Outer
Island.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4700 9036 4695 9045 4694 9041 4690 9039
      4684 9045 4684 9052 4681 9055 4697 9098
      4704 9090 4702 9083 4712 9075 4709 9067
      4711 9056 4705 9051 4711 9043 4709 9035
TIME...MOT...LOC 2346Z 290DEG 35KT 4725 9045 4714 9057 4697 9083

Huyck
Local storm report, Sep 25, 6:02 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
702 PM CDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             SILVER BAY              47.29N 91.28W
09/25/2020  M0.25 INCH       LAKE               MN   TRAINED SPOTTER

&&
Local storm report, Sep 25, 6:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
743 PM CDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             1 NNW SANBORN           46.45N 90.92W
09/25/2020  E0.25 INCH       ASHLAND            WI   TRAINED SPOTTER

&&

MELDE

The radar

The Duluth radar (KDLH), 147 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Iron

When
September 25, 6:45 PM CST to 7:00 PM CST
Where
Iron County, 0.48 mi W of Upson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.370, -90.410

Tornado, Iron

When
September 25, 6:52 PM CST to 6:54 PM CST
Where
Iron County, 2.07 mi S of Rouse to 2.13 mi SSE of Rouse
Rating
EF0
Path length
0.8 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
46.340, -90.450

A brief, weak tornado caused tree damage across mainly county-owned forested land southwest of Upson.

Hail, Ashland

When
September 25, 6:55 PM CST to 6:57 PM CST
Where
Ashland County, 0.96 mi E of Cayuga
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.250, -90.660

Thunderstorm Wind, Ashland

When
September 25, 7:00 PM CST to 7:02 PM CST
Where
Ashland County, 2.28 mi NNE of Cayuga
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.280, -90.660

A tree was downed onto Highway 77.

Hail, Iron

When
September 25, 7:48 PM CST to 7:50 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
0.75 in hail
Reported by
Public
Coordinates
46.170, -90.060

Hail, Iron

When
September 25, 8:01 PM CST to 8:04 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
0.75 in hail
Reported by
Public
Coordinates
46.170, -90.060

Hail, Iron

When
September 25, 8:02 PM CST to 8:06 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
0.75 in hail
Reported by
Public
Coordinates
46.170, -90.060

Hail, Iron

When
September 25, 8:03 PM CST to 8:07 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
1 in hail
Reported by
Public
Coordinates
46.170, -90.060

Hail, Iron

When
September 25, 8:04 PM CST to 8:08 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
1.25 in hail
Reported by
Public
Coordinates
46.170, -90.060

Hail, Iron

When
September 25, 8:05 PM CST to 8:09 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
1.25 in hail
Reported by
Public
Coordinates
46.170, -90.060

Hail, Iron

When
September 25, 8:06 PM CST to 8:09 PM CST
Where
Iron County, 0.84 mi SE of Mercer
Measured
1.25 in hail
Reported by
Public
Coordinates
46.160, -90.060

Hail, Iron

When
September 25, 8:10 PM CST to 8:12 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
1 in hail
Reported by
Public
Coordinates
46.170, -90.060

Hail, Iron

When
September 25, 8:12 PM CST to 8:14 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
0.75 in hail
Reported by
Public
Coordinates
46.170, -90.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyThe tornado archive for Wisconsin, 2020Warnings in Wisconsin, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917160, 917171, 917159, 917172, 917161, 917162, 917163, 917164, 917166, 917167, 917168, 917169, 917170.